Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 30, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 1997, 6:42 PM EDT for Beaufort County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1997, 6:42 PM EDT (22:42 UTC)
- Expired
- May 9, 1997, 7:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:05 PM EDT | Thunderstorm Wind 50 | Bayview, NC | Reported by a ferry dock operator. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 092240 RRA SVRMHX NCC013-092330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 642 PM EDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...BEAUFORT COUNTY AT 628 PM WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN BEAUFORT COUNTY BETWEEN CHOCOWINITY AND AURORA. THIS STORM IS MOVING EAST AT 30 MILES AN HOUR AND WILL BE MOVING OVER THE PAMLICO RIVER NORTH OF BONNERTON AROUND 650 PM. LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH WILL OCCUR WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD. BT/CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:13 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 9, 1:13 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 113 PM EDT FRI MAY 9 1997 RDU: TNT...EVE SHWR/TSTM CHC THEN DCRNG CLDS OVN. 50-55. WND SHFTNG NW 10-20. SAT...M/S S AND P/S N. NR 70 CNTRL/S WITH 60S N CSTL AND OB. NW 15-20. SAT NGT...M/CLR COOL. 40S. SUN...M/S. LO/MID 70S WITH UPP 60S OB. DISC: UPP TROF AND FNT APPROACHING. THERE ARE ALSO SOME WK PREFRNTL TROFS ARND PLUS RESULTANT BRZ IS HERE IN FULL FORCE. ATMOS IS GETTING MORE UNSTABLE WITH CAPE MAX LOCATED FRM GSB EWD TO CST WITH 1000-1500 J/KG. LOOKS LIKE ENUF LIFT AND MOIST CONVRG FOR SCT SHWRS/TSTMS LATE THIS AFT/EVE. FEW COULD BE SVR GIVEN HEATING OVR HERE. LTR TNT DRIER AIR FILTERING IN AFT FROPA WITH SKIES CLRING. GD CAA ON SAT HOLDS 85H TEMPS BLO PLUS 5C SO IT WL BE COOL. STRUGGLING TO HIT 70 MANY SPOTS. UPP AIR IS COLD SO FAIR WX CU WILL DVLP DOWN S WITH MORE CU UP N AND SUGGEST P/S. LOSS OF HEATING BRNGS M/CLR SAT NGT. NICE ON SUN WITH LESS WIND AND SOME MODERATION AS UPP HGTS RISE AND SUBSIDENCE INCRS. CWF: SCA WL BE UP FOR GD CAA FOLLOWING FROPA TNT INTO SAT. MHX...SCA CSTL WTRS AND SNDS. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:46 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Pitt | 59 min |
| May 9, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.